Alert archive / North Dakota / Red Flag Warnings in 2010
Red Flag Warning 4, NWS Bismarck, ND
NWS Bismarck, ND issued this red flag warning at Apr 17, 2010, 3:35 AM MDT for 23 counties in North Dakota. It took effect at Apr 17, 2010, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 17, 2010, 3:35 AM MDT (09:35 UTC)
- In effect from
- Apr 17, 2010, 12:00 PM MDT
- Expired
- Apr 17, 2010, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Bismarck, ND
All 23 counties
Adams County, ND, Billings County, ND, Bowman County, ND, Burke County, ND, Burleigh County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, McKenzie County, ND, McLean County, ND, Mercer County, ND, Morton County, ND, Mountrail County, ND, Oliver County, ND, Renville County, ND, Sioux County, ND, Slope County, ND, Stark County, ND, Ward County, ND, Williams County, ND
The radar
The Bismarck radar (KBIS), 125 km from the middle of the area, began a volume at 09:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 9.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3313 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
914 WWUS83 KBIS 170935 RFWBIS URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BISMARCK ND 435 AM CDT SAT APR 17 2010 ...RED FLAG WARNING TODAY FOR THE WESTERN HALF OF NORTH DAKOTA FOR LOW RELATIVE HUMIDITY AND STRONG WINDS WITH DRY GRASSLANDS... .DEVELOPING LOW PRESSURE IN THE LEE OF THE ROCKIES WITH HIGH PRESSURE OVER THE RED RIVER VALLEY WILL BRING STRONG SOUTHEAST WINDS TO THE WESTERN HALF OF THE STATE THIS AFTERNOON AND EVENING. THE SOUTHEAST WINDS ARE FORECAST TO INCREASE TO 20 TO 30 MPH WITH GUSTS OVER 35 MPH AT TIMES ACROSS WESTERN NORTH DAKOTA THIS AFTERNOON AND EARLY EVENING. THE ATMOSPHERE IS EXPECTED TO MIX FROM THE SURFACE TO AROUND 5000 FEET THIS AFTERNOON...AND AFTERNOON DEWPOINTS ARE EXPECTED TO DROP TO AROUND 20F OVER CENTRAL AND WESTERN NORTH DAKOTA. HIGHS IN THE 60S WITH LOW DEWPOINTS SHOULD RESULT IN RELATIVE HUMIDITY OF 15 TO 20 PERCENT. THUS A RED FLAG WARNING IS IN EFFECT FOR THE WESTERN HALF OF THE STATE THIS AFTERNOON AND EARLY EVENING. NDZ004-005-012-013-022-023-025-036-037-047-048-050-051-171045- /O.CAN.KBIS.FW.A.0003.100417T1800Z-100418T0200Z/ BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-KIDDER- STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY- 435 AM CDT SAT APR 17 2010 ...FIRE WEATHER WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BISMARCK HAS CANCELLED THE FIRE WEATHER WATCH. THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES... IN NORTH DAKOTA...4...5...12...13...22...23...25...36 ...37...47...48...50...51 THE HIGH PRESSURE SYSTEM OVER THE EASTERN DAKOTAS THIS MORNING WILL MOVE EAST SLOWLY. WINDS ARE NOT EXPECTED TO BE AS STRONG TODAY AS WAS PREVIOUSLY FORECAST. THUS RED FLAG CONDITIONS WILL LIKELY NOT BE MET DESPITE THE EXPECTED MINIMUM RELATIVE HUMIDITIES OF 15 TO 20 PERCENT. $$ NDZ001>003-009>011-017>021-031>035-040>046-172145- /O.UPG.KBIS.FW.A.0003.100417T1800Z-100418T0200Z/ /O.NEW.KBIS.FW.W.0004.100417T1800Z-100418T0200Z/ DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN- MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH- SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS- 435 AM CDT SAT APR 17 2010 /335 AM MDT SAT APR 17 2010/ ...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR LOW RELATIVE HUMIDITY AND STRONG WINDS WITH DRY GRASSLANDS... THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING. THE FIRE WEATHER WATCH HAS BEEN UPGRADED TO THE RED FLAG WARNING. THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES... IN NORTH DAKOTA...1...2...3...9...10...11...17...18 ...19...20...21...31...32...33...34...35...40...41 ...42...43...44...45...46 SOUTHEAST WINDS OF 20 TO 30 MPH WITH GUSTS OVER 35 MPH AT TIMES. MINIMUM RELATIVE HUMIDITY OF 15 TO 20 PERCENT. VERY HIGH TO EXTREME FIRE DANGER WITH DRY GRASSLANDS EXISTS TODAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE ADVISE APPROPRIATE FIRE OFFICIALS AND FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ JV
2 follow-up statements
335 WWUS83 KBIS 171540 RFWBIS URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BISMARCK ND 1040 AM CDT SAT APR 17 2010 ...RED FLAG WARNING THIS AFTERNOON FOR THE WESTERN HALF OF NORTH DAKOTA FOR LOW RELATIVE HUMIDITY AND STRONG WINDS WITH DRY GRASSLANDS... .DEVELOPING LOW PRESSURE IN THE LEE OF THE ROCKIES WITH HIGH PRESSURE OVER THE RED RIVER VALLEY WILL BRING STRONG SOUTHEAST WINDS TO THE WESTERN HALF OF THE STATE THIS AFTERNOON AND EVENING. THIS WILL CAUSE SOUTHEAST WINDS 20 TO 30 MPH WITH GUSTS OVER 35 MPH AT TIMES ACROSS WESTERN NORTH DAKOTA THIS AFTERNOON AND EARLY EVENING. THE ATMOSPHERE IS EXPECTED TO MIX FROM THE SURFACE TO AROUND 5000 FEET THIS AFTERNOON...AND AFTERNOON DEWPOINTS ARE EXPECTED TO DROP TO AROUND 20F OVER CENTRAL AND WESTERN NORTH DAKOTA. HIGHS IN THE 60S WITH LOW DEWPOINTS SHOULD RESULT IN RELATIVE HUMIDITY OF 15 TO 20 PERCENT. THUS A RED FLAG WARNING IS IN EFFECT FOR THE WESTERN HALF OF THE STATE THIS AFTERNOON AND EARLY EVENING. NDZ001>003-009>011-017>021-031>035-040>046-180200- /O.CON.KBIS.FW.W.0004.100417T1800Z-100418T0200Z/ DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN- MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH- SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS- 1040 AM CDT SAT APR 17 2010 /940 AM MDT SAT APR 17 2010/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING. THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES... IN NORTH DAKOTA...1...2...3...9...10...11...17...18 ...19...20...21...31...32...33...34...35...40...41 ...42...43...44...45...46 SOUTHEAST WINDS OF 20 TO 30 MPH WITH GUSTS OVER 35 MPH AT TIMES. MINIMUM RELATIVE HUMIDITY OF 15 TO 20 PERCENT. VERY HIGH TO EXTREME FIRE DANGER WITH DRY GRASSLANDS EXISTS TODAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE ADVISE APPROPRIATE FIRE OFFICIALS AND FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ WAA
252 WWUS83 KBIS 180200 RFWBIS URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BISMARCK ND 900 PM CDT SAT APR 17 2010 ...RED FLAG WARNING HAS EXPIRED... .WINDS HAVE DIMINISHED AND RELATIVE HUMIDITIES HAVE INCREASED WITH ACROSS WESTERN AND CENTRAL NORTH DAKOTA. THE RED FLAG WARNING WHICH WAS IN EFFECT FOR MUCH OF WESTERN AND CENTRAL NORTH DAKOTA HAS BEEN ALLOWED TO EXPIRE. NDZ001>003-009>011-017>021-031>035-040>046-180300- /O.CAN.KBIS.FW.W.0004.000000T0000Z-100418T0200Z/ DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN- MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH- SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS- 900 PM CDT SAT APR 17 2010 /800 PM MDT SAT APR 17 2010/ ...RED FLAG WARNING HAS EXPIRED... THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ALLOWED THE RED FLAG WARNING TO EXPIRE. THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES... IN NORTH DAKOTA...1...2...3...9...10...11...17...18 ...19...20...21...31...32...33...34...35...40...41 ...42...43...44...45...46 WINDS HAVE SLOWLY DIMINISHED ACROSS WESTERN AND CENTRAL NORTH DAKOTA THIS EVENING. IN ADDITION...SLOWLY FALLING TEMPERATURES HAVE INCREASED THE RELATIVE HUMIDITY TO ABOVE RED FLAG WARNING CRITERIA AND THE RED FLAG WARNING WHICH WAS IN EFFECT FOR MUCH OF WESTERN AND CENTRAL NORTH DAKOTA HAS BEEN ALLOWED TO EXPIRE. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Apr 17, 3:04 AM MDT, 31 minutes earlier.
Area forecast discussion, Apr 17, 3:04 AM MDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 404 AM CDT SAT APR 17 2010 .SHORT TERM...TODAY THROUGH MONDAY NIGHT... MAIN CONCERN THIS PERIOD WILL INVOLVE FIRE WEATHER. SURFACE HIGH PRESSURE CENTERED OVER THE EASTERN DAKOTAS THIS MORNING WILL MOVE EAST/SOUTHEAST SLOWLY...SLOWER THAN YESTERDAY'S MODELS SUGGESTED. MEANWHILE DEVELOPING LOW PRESSURE OVER THE FRONT RANGE WILL INCREASE THE SURFACE PRESSURE GRADIENT...AND SOUTHEAST WINDS OVER WESTERN AND CENTRAL NORTH DAKOTA SHOULD INCREASE TO 20 TO 30 MPH WITH GUSTS TO 35 MPH IN THE WEST. SURFACE DEWPOINTS WERE AROUND 25 DEGREES THIS MORNING...AND THE ATMOSPHERE SHOULD MIX TO AROUND H800 MB WITH DEWPOINTS LOWERING TO AROUND 20 DEGREES. HIGH TEMPERATURES SHOULD REACH THE MID 60S...AND MINIMUM RELATIVE HUMIDITIES SHOULD DROP TO 15 TO 20 PERCENT. NON-AGRICULTURAL GRASSLANDS ARE NOT YET IN GREENUP...AND THE THE FIRE DANGER INDEX SHOULD BE IN THE VERY HIGH INDEX TODAY...WITH EXTREME FIRE DANGER IN THE SOUTHWEST WHERE WINDS SHOULD BE HIGHEST. HAVE UPGRADED THE FIRE WEATHER WATCH TO A RED FLAG WARNING FOR THIS AFTERNOON AND EARLY EVENING FOR THE WESTERN HALF OF THE STATE. TODAY'S MODELS SUGGEST THAT SOUTH WINDS WILL AGAIN BE IN THE 20 TO 30 MPH RANGE OVER CENTRAL NORTH DAKOTA ON SUNDAY AS THE LOW PRESSURE TROUGH STAYS IN THE FRONT RANGE AREA. DEWPOINTS SHOULD INCREASE...WITH LOW LEVEL MOISTURE MAKING ITS WAY UP THE PLAINS FROM THE GULF OF MEXICO. THUS NOT CONFIDENT ENOUGH TO ISSUE A FIRE WEATHER WATCH FOR SUNDAY FOR CENTRAL NORTH DAKOTA. CONDITIONS MAY BE BORDERLINE REGARDING RED FLAG CRITERIA...DEPENDING ON HOW MUCH LOW LEVEL HUMIDITY INCREASES. OTHERWISE...A WEAK UPPER LEVEL SHORTWAVE WILL MOVE FROM THE FRONT RANGE NORTHEASTWARD TOWARDS NORTH DAKOTA TONIGHT. THE MODELS DEPICT THE SHORTWAVE DRIFTING EASTWARD ACROSS THE REGION THROUGH MONDAY NIGHT...BUT MODELS DIFFER ON PLACEMENT/TRACK OF THIS FEATURE. THUS HAVE KEPT A MENTION OF SLIGHT CHANCES OF SHOWERS AND/OR THUNDER LATE TONIGHT THROUGH MONDAY. .LONG TERM...TUESDAY THROUGH FRIDAY... MAIN PROBLEM IN THE DAY 4-5 PERIOD WILL BE TEMPERATURES AND SLIGHT PRECIPITATION CHANCES. MODELS ARE IN FAIRLY GOOD AGREEMENT DURING THIS PERIODS AND WILL UTILIZE A GENERAL BLEND. WE START THE PERIOD WITH A MEAN UPPER RIDGE ACROSS THE CENTRAL PORTION OF THE U.S. EXTENDING WELL NORTH INTO CANADA...WITH TROUGHS OFF THE WESTERN U.S. COAST AND OVER THE HUDSON BAY REGION. THE MAIN MODEL DIFFERENCES ON TUESDAY REVOLVE AROUND THE AMOUNT OF SHORTWAVE ENERGY WORKING THROUGH THE MEAN RIDGE...INTO THE NORTHERN PLAINS. THE GFS IS THE MOST AGGRESSIVE WITH A WEAK UPPER LOW OVER THE DAKOTAS AT 12Z TUESDAY. EC/GLOBAL GEM ARE WEAKER ALTHOUGH THE GLOBAL GEM DOES SHOW A VERY WEAK UPPER TROUGH TRAVERSING THE AREA ON TUESDAY. WILL LEAN TOWARD THE WEAKER EC/GEM SOLUTIONS HERE AND MENTION A SLIGHT CHANCE OF SHOWERS DURING THE DAY TUESDAY OVER THE SOUTH CENTRAL. THE GFS KEEPS PRECIPITATION OVER THE EASTERN HALF OF THE CWA MOST OF THE DAY TUESDAY AND INTO THE EVENING. WILL ADJUST TEMPERATURES DOWN A BIT FROM OUR PREVIOUS HIGHS AS ALL MODELS ARE INDICATING AN EASTERLY FLOW AND HIGHER MID LEVEL MOISTURE WHICH SHOULD KEEP TEMPERATURES DOWN A BIT. ON WEDNESDAY...RETROGRADING HUDSON BAY LOW WILL HELP FORCE ANY REMAINING SHORTWAVE ENERGY OUT OF THE AREA...BRINGING AN END TO ANY PRECIPITATION CHANCES. EXPECT TEMPERATURES ON WEDNESDAY TO BE PRETTY CLOSE TO THOSE ON TUESDAY. LATE IN THE EXTENDED PERIOD...THE UPPER TROUGH JUST OFF THE WEST COAST AT THE BEGINNING OF THE PERIOD WORKS EAST INTO THE CENTRAL PLAINS BY LATE IN THE WORK WEEK. MODELS ARE KEEPING THE LOW WELL TO OUR SOUTH...BUT DO SUGGEST THAT THE SOUTHERN PORTION OF THE CWA COULD SEE A CHANCE OF PRECIPITATION ON FRIDAY. && .AVIATION... THE HIGH PRESSURE AND DRY AIR MASS THAT IS CURRENTLY MOVING EAST OVER NORTH DAKOTA WILL KEEP SKIES MOSTLY CLEAR WITH VFR CONDITIONS FOR THE NEXT 24HRS. THIS MORNING SOUTHEAST WINDS START TO INCREASE AT AROUND 1600 UTC...UP TO 15 TO 20 MPH BY THE AFTERNOON AT ISN MOT AND BIS. HOWEVER DIK WILL SEE HIGHER WINDS 20 TO 25 MPH...WHILE JMS WHICH WILL BE CLOSER TO THE SURFACE HIGH WILL ONLY SEE 10 TO 15 MPH WINDS. LOWER CLOUDS WILL ALSO START TO MOVE INTO THE STATE BY SAT NIGHT...BUT STILL EXPECT VFR CIGS THROUGH 12Z SUNDAY. && .FIRE WEATHER... SOUTHERLY WINDS ARE EXPECTED TO INCREASE TODAY TO 20 TO 30 MPH WITH GUSTS TO 35 MPH IN THE FAR WEST. THE LOW LEVELS OF THE ATMOSPHERE SHOULD MIX UP TO AROUND H800 - ROUGHLY 5000 FEET. EXPECT DEWPOINTS TO DROP TO AROUND 20F...RESULTING IN MINIMUM AFTERNOON RELATIVE HUMIDITY OF 15 TO 20 PERCENT OVER MOST OF CENTRAL AND WESTERN NORTH DAKOTA. THUS HAVE UPGRADED THE FIRE WEATHER WATCH TO A RED FLAG WARNING FOR THE WESTERN HALF OF THE STATE FOR THIS AFTERNOON THROUGH EARLY EVENING. SUNDAY CONDITIONS WILL NEED TO BE MONITORED...AS STRONG WINDS SHOULD PERSIST OVER CENTRAL NORTH DAKOTA. THE UNCERTAINTY IS THE CLOUD COVER ASSOCIATED WITH AN UPPER LEVEL SHORTWAVE AND HOW QUICKLY THE LOW LEVEL DEWPOINTS INCREASE WITH THE SOUTHERLY FLOW...WHICH WOULD LEAD TO INCREASED RELATIVE HUMIDITY. && .BIS WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR NDZ001>003-009>011-017>021- 031>035-040>046. && SHORT TERM/FIRE WEATHER...JV LONG TERM...TWH AVIATION...TWH/RB
Hazardous weather outlook, Apr 16, 2:53 PM MDT, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 353 PM CDT FRI APR 16 2010 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-171000- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 353 PM CDT FRI APR 16 2010 /253 PM MDT FRI APR 16 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FIRE WEATHER WATCH IS IN EFFECT FOR SATURDAY FOR MINIMUM RELATIVE HUMIDITIES OF 15 TO 20 PERCENT...SOUTH WINDS OF 20 TO 25 MPH WITH GUSTS OVER 30 MPH...AND DRY GRASSLANDS. THE FIRE DANGER INDEX WILL BE IN THE VERY HIGH CATEGORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. WAA
Nearby
Red Flag Warnings in North Dakota, 2010Every red flag warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.